MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ALIGNMENT ARM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. ALIGNMENT ARM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71674066
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/21/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the side of the alignment arm broke while in use.The item was not necessary to complete the surgery.A back up device was available.No surgical delay or injury to the patient was reported.Nothing fell into the patient and all the pieces were recovered.
 
Additional Manufacturer Narrative
H3, h6: the device, used in treatment, was not returned for evaluation.Per the photo attached, confirmation of a fracture is visible.A medical investigation was conducted and confirms this case reports the side of the alignment arm broke/cracked during use outside of the patient.Per email correspondence, the device was not necessary to complete the procedure.The surgery was completed without patient injury or delay.Since no patient harm is alleged, no further medical assessment is warranted.A review of complaint history on the listed part revealed no prior complaints for the listed batch with the same failure mode.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the risk management file revealed this failure mode was previously identified.The device is a reusable instrument that can be exposed to numerous surgeries and cleaning cycles.As plastics are vulnerable and crack may have initiated during use and possible causes could be due to the heating and cooling associated with autoclaving or prolonged use.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Without the actual product involved and/or device information, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.No further actions are being taken at this time.We consider this investigation closed.

Brand Name
ALIGNMENT ARM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11326444
Report Number1020279-2021-01275
Device Sequence Number793028
Product Code HSB
UDI-Device Identifier03596010560599
UDI-Public03596010560599
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/15/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71674066
Device Catalogue Number71674066
Device Lot Number14JSP0024
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 01/21/2021
Supplement Date Received by Manufacturer03/12/2021
Initial Report FDA Received Date02/15/2021
Supplement Report FDA Received Date03/15/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;